Wyoming, 2015

Hail and Damaging Wind in Wyoming, August 17, 2015

August 17, 2015 · NWS RIW · 8 events in 5 counties and zones

A severe thunderstorm erupted over the southern Bighorn Mountains west of Kaycee in the warm, moist air ahead of a cold front dropping south from Montana. The storm increased in intensity as it moved southeast off the Bighorns and tapped more unstable air over southern Johnson and northern Natrona counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A severe thunderstorm erupted over the southern Bighorn Mountains west of Kaycee in the warm, moist air ahead of a cold front dropping south from Montana. The storm increased in intensity as it moved southeast off the Bighorns and tapped more unstable air over southern Johnson and northern Natrona counties.

High winds also plagued both counties and eastern Fremont County in the wake of the cold front. A strong pressure gradient allowed for northerly wind gusting to around 60 mph. The wind was strong enough to damage a storage unit at Alcova in southern Natrona County. A portion of the unit, which was oriented perpendicular to the wind, was torn apart and tossed over 100 feet into the North Platte River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 17, 3:02 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 17, 3:02 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
402 PM MDT MON AUG 17 2015

.SHORT TERM...TONIGHT THROUGH TUESDAY

THE STRONG COLD FRONT HAS MADE ITS WAY SOUTH TO ABOUT WRL TO NORTH
OF SHERIDAN. CONVECTION IS FORMING ALONG AND NORTH OF THE FRONT
WHERE SCATTERED THUNDERSTORMS ARE TRACKING WEST TO EAST WITH THE
LEADING EDGE OF THE WHOLE AREA OF CONVECTION SHIFTING SOUTH WITH
THE FRONT. TEMPERATURES ARE ONLY IN THE 70S AHEAD OF THE FRONT
THANKS TO THE TWO COLD FRONTS THAT PASSED THROUGH SUNDAY. AS A
RESULT...SURFACE BUOYANCY WILL BE TRUMPED BY MESOSCALE AND
SYNOPTIC SCALE DYNAMICS...NAMELY HIGHER CAPES...WIND DIRECTIONAL
SHEAR AND Q VECTOR FORCING...WITH THE BEST DYNAMICS SLATED FOR
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL WYOMING THROUGH 04Z
THIS EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
WASHAKIE...BIG HORN...JOHNSON AND NATRONA COUNTIES THROUGH 04Z
THIS EVENING. AT THE TIME OF THIS WRITING...NOT MUCH IN THE WAY
OF EXCITEMENT AS OCCURRED WITH THIS CONVECTION YET.

LOW CLOUDS WILL INFILTRATE BEHIND THE FRONT...POSSIBLY REACHING
THE DIVIDE LATER THIS EVENING.

WILL LET THE RED FLAG WARNING RIDE THROUGH 02Z THIS EVENING. RKS
AND EVW HAVE BEEN REPORTING GUSTS OVER 30 MPH ALONG WITH RH AROUND
10 PERCENT. WEST WINDS HAVE BEEN CRANKING DOWN THERE AS THE GRADIENT
TIGHTENS AHEAD OF THE COLD FRONT. WINDS WILL EVENTUALLY VEER TO
THE EAST NORTHEAST AFTER 06Z IN SWEETWATER COUNTY TONIGHT.

ON TUESDAY...THE LAST IN A SERIES OF COLD FRONTS...COLD FRONT
NUMBER 4...ASSOCIATED WITH THE NEXT SHORTWAVE DIVING SOUTHEAST
ALONG THE BACKSIDE OF THE LARGE TROUGH OVER THE MIDDLE OF THE
COUNTRY WILL SWEEP ACROSS THE CWA TUESDAY AFTERNOON. THIS WX
FEATURE WILL PRODUCE ADDITIONAL SCATTERED THUNDERSTORMS TUESDAY
AFTERNOON MAINLY EAST OF THE DIVIDE. CAPES WILL BE LACKING BUT
WITH COLDER AIR ALOFT...SMALL HAIL SHOULD BE EXPECTED EVEN FROM
THE GARDEN VARIETY THUNDERSTORMS THAT FORM.

SPEAKING OF COLD AIR ALOFT...SNOW LEVELS SHOULD DROP TO 8500 FEET
LATER TONIGHT IN THE BIG HORN MTNS AS ANY LINGERING SHOWERS CROSS
OVER THAT AREA. FARTHER WEST...SNOW LEVELS WILL RISE WITH THE SNOW
LEVEL RISING UPWARD TO ABOUT 10K OVER THE ABSAROKAS AND FROM 10K
ON THE EAST SIDE OF THE WIND RIVER MTNS SLANTING UPWARD TO ABOUT
11 K ON THE WEST SIDE OF THE WINDS FOR WHATEVER STRAY SHOWER
TRACKS ACROSS THE AREA DURING THE WEE HOURS OF TUESDAY MORNING.
HIGHS TUESDAY WILL BE RATHER COOL WITH TEMPS MAINLY IN THE UPPER
60S AND LOW 70S AT THE LOWER ELEVATIONS EAST AND WEST OF THE
DIVIDE.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

ANOTHER VERY WEAK COLD FRONT IS SLATED TO MOVE THROUGH THE AREA LATE
TUESDAY AND INTO WEDNESDAY. BECAUSE THE SYSTEM WILL MOVE THROUGH
DURING THE OVERNIGHT HOURS...DAYTIME TEMPERATURES WILL BE ABLE TO
WARM. HOWEVER...THE FRONTAL PASSAGE WILL KEEP EXPECTED TEMPERATURES
BELOW SEASONAL NORMALS.

THE PASSAGE OF THIS COLD FRONT WILL PERMIT A GENERAL NORTHWEST FLOW
TO DEVELOP OVER THE AREA...HELPING TO WARM TEMPERATURES AND BRING
DRY CONDITIONS. AN APPROACHING WAVE LOOKS TO INTRODUCE A FEW SHOWERS
AND THUNDERSTORMS ACROSS NORTHERN WYOMING LATE FRIDAY NIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN PRESENT FOR AREAS
EAST OF THE CONTINENTAL DIVIDE THROUGH WEDNESDAY AFTERNOON BEFORE
TAPERING OFF. A RETURN OF HIGH PRESSURE AND DRY CONDITIONS THEN
EXPECTED THROUGH MONDAY.

&&

.AVIATION.../00Z ISSUANCE/

A STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS NORTHERN
AND CENTRAL WYOMING DURING THE REMAINDER OF THIS AFTERNOON TO A
VCNTY KLND-KCPR LINE BY 00Z TUESDAY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND THE FRONT...MAINLY
VCNTY AND NORTH OF A KCOD- KWRL-KCPR LINE. A FEW STRONG
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS IN
NORTHERN AND EASTERN WYOMING INCLUDING KWRL...KBYG AND KCPR.
THUNDERSTORMS MAY ALSO PRODUCE BRIEF MVFR/IFR CONDITIONS ACROSS
THE NORTH CENTRAL. AREAS OF MVFR...LOCAL IFR CIGS WILL SPREAD
SOUTH BEHIND THE FRONT LATER THIS EVENING EAST OF THE THE
DIVIDE...POSSIBLY REACHING AS FAR SOUTH TO A VCNTY KCPR-KLND LINE.

VFR CONDITIONS WILL PREVAIL WEST OF THE DIVIDE THROUGH THE PERIOD
WITH GUSTY W-NW WINDS ACROSS THE SW QUARTER OF WY THROUGH AT LEAST
EARLY THIS EVENING

ADDITIONAL SCATTERED AFTERNOON  WILL PRODUCE LOCAL MVFR AND ISOLD
IFR CONDITIONS EAST OF THE DIVIDE AFTER 18Z TUESDAY.

&&

.FIRE WEATHER...

THE COMBINATION OF GUSTY WIND AND LOW RELATIVE HUMIDITY WILL
INCREASE FIRE DANGER ACROSS SOUTHERN WYOMING THROUGH EARLY THIS
EVENING. WITH CRITICAL FUELS ACROSS ZONES 277 AND 279...THE RED
FLAG WARNING WILL BE CONTINUED THROUGH 2000. THERE WILL ALSO BE
ELEVATED FIRE DANGER ACROSS MUCH OF SOUTHERN WYOMING BUT FUELS ARE
NOT CRITICAL. A COLD FRONT WILL DROP SOUTHWARD ACROSS THE AREA
THROUGH THIS EVENING FROM NORTH TO SOUTH WITH ISOLATED TO
SCATTERED THUNDERSTORMS. RELATIVE HUMIDITY SHOULD STAY ABOVE
CRITICAL LEVELS FURTHER NORTH HOWEVER. FIRE DANGER MAY INCREASE AT
TIMES THOUGH WITH LIGHTNING STRIKES AND GUSTY WINDS WITH
THUNDERSTORMS. SOME STORMS IN NORTHERN AND EASTERN WYOMING EAST OF
THE CONTINENTAL DIVIDE MAY SEE LARGE HAIL AND DAMAGING WINDS.
TUESDAY LOOKS MUCH COOLER WITH MORE ISOLATED SHOWERS AND
THUNDERSTORMS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR WYZ277-279.

SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 10 PM MDT THIS EVENING
FOR BIG HORN...JOHNSON...NATRONA AND WASHAKIE COUNTIES.

&&

SHORT TERM...LIPSON
LONG TERM...BRANHAM
AVIATION...LIPSON
FIRE WEATHER...LIPSON
Hazardous weather outlook, Aug 17, 2:17 PM MST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
317 PM MDT MON AUG 17 2015

WYZ001>020-022>030-182130-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
317 PM MDT MON AUG 17 2015

...A SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN PORTIONS OF
THE BIGHORN BASIN AND JOHNSON AND NATRONA COUNTIES THROUGH 10PM...

...RED FLAG WARNING FOR SWEETWATER AND SOUTHERN LINCOLN COUNTIES
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE CONDITIONS OVER SWEETWATER AND SOUTHERN LINCOLN
COUNTIES. STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND TONIGHT ACROSS NORTHEASTERN WYOMING. THE MAIN THREATS WILL BE
SEVERE HAIL UP TO 1.5 INCHES AND WIND GUSTS TO 70 MPH. A TORNADO
OR TWO WILL ALSO BE POSSIBLE. OTHERWISE...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS EAST OF THE DIVIDE...MOST NUMEROUS IN
THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ISOLATED THUNDERSTORMS ALONG AND EAST OF THE CONTINENTAL
DIVIDE.

THURSDAY...ISOLATED THUNDERSTORMS...MAINLY OVER AND NEAR THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OVER 40 MPH AND HAIL.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 17, 2:27 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
327 PM MDT MON AUG 17 2015

WYZ002>004-172330-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN-
INCLUDING THE CITIES OF...PAHASKA...CODY...POWELL...LOVELL...
GREYBULL
327 PM MDT MON AUG 17 2015

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING EASTWARD
ACROSS NORTHERN WYOMING THIS AFTERNOON. WIND GUSTS UP TO 45 MPH
WILL BE POSSIBLE...ALONG WITH SMALL HAIL. THIS ACTIVITY MAY
INTENSIFY LATER THIS AFTERNOON.
Special weather statement, Aug 17, 4:12 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
512 PM MDT MON AUG 17 2015

WYZ002>006-180030-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
INCLUDING THE CITIES OF...PAHASKA...CODY...POWELL...LOVELL...
GREYBULL...THERMOPOLIS...WORLAND
512 PM MDT MON AUG 17 2015

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING SOUTHEAST
THROUGH THE BIGHORN BASIN. WIND GUSTS UP TO 55 MPH ARE
EXPECTED...ALONG WITH SMALL HAIL. THIS ACTIVITY MAY INTENSIFY
THROUGH THE EVENING HOURS AS A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT THROUGH 10 PM FOR WASHAKIE AND BIG HORN COUNTIES.
Special weather statement, Aug 17, 4:26 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
526 PM MDT MON AUG 17 2015

WYZ020-180015-
NATRONA COUNTY LOWER ELEVATIONS-
526 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
615 PM MDT...

AT 525 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF RED WALL...WHICH IS 23 MILES SOUTH OF KAYCEE...MOVING
SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TEAPOT ROCK AROUND 610 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MIDWEST SCHOOL AND
SALT CREEK COUNTRY CLUB.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 201 AND 233.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL WYOMING.

LAT...LON 4298 10626 4333 10676 4348 10664 4349 10608
      4340 10607
TIME...MOT...LOC 2325Z 299DEG 20KT 4337 10661

BRANHAM
Special weather statement, Aug 17, 4:41 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
541 PM MDT MON AUG 17 2015

WYZ002-003-180030-
CODY FOOTHILLS-ABSAROKA MOUNTAINS-
541 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
630 PM MDT...

AT 540 PM MDT...DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS NEAR WAPITI...WHICH IS 19 MILES WEST OF CODY...
MOVING EAST-SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 45 TO 55 MPH
WILL BE POSSIBLE WITH THESE STORMS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CODY AND BUFFALO BILL STATE PARK AROUND 555 TO 605 PM MDT .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR BUFFALO BILL RESERVOIR GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4451 10880 4448 10884 4449 10886 4446 10887
      4421 10924 4447 10969 4467 10927
TIME...MOT...LOC 2338Z 285DEG 28KT 4450 10946

JONES

The radar

The Riverton/Lander radar (KRIW), 187 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

4 high wind, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
August 17, 4:56 PM MST
Where
Northeast Johnson County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The wind gusted to 59 mph at Johnson County Airport in Buffalo.

Hail, Johnson

When
August 17, 5:24 PM MST
Where
Johnson County, 7.14 mi SW of Kaycee Gosney Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.651, -106.776

Dime to quarter sized hail was reported at a ranch between Barnum and Kaycee.

Hail, Johnson

When
August 17, 5:53 PM MST
Where
Johnson County, 15.36 mi WSW of Linch
Measured
1 in hail
Reported by
Public
Coordinates
43.510, -106.481

A spotter just west of I-25 near the Johnson-Natrona County line reported one inch diameter hail.

Hail, Natrona

When
August 17, 6:14 PM MST to 6:16 PM MST
Where
Natrona County, 0.49 mi S of Edgerton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.413, -106.250

Hailstones as large as ping pong balls fell in Edgerton. Most of the stones ranged in size from a dime to a quarter.

Thunderstorm Wind, Natrona

When
August 17, 6:16 PM MST
Where
Natrona County, 0.5 mi SSE of Midwest
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.413, -106.277

An automated anemometer recorded a thunderstorm outflow wind of 60 mph in Midwest.

High Wind, Wind River Basin

When
August 17, 6:24 PM MST
Where
Wind River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A gust to 59 mph was measured at Riverton Regional Airport.

High Wind, Natrona County Lower Elevations

When
August 17, 7:01 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The ASOS at Casper-Natrona County International Airport reported a wind gust to 60 mph.

High Wind, Natrona County Lower Elevations

When
August 17, 7:10 PM MST to 7:25 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Strong north wind in the wake of a cold front struck a storage unit oriented west-to-east on the north side of the North Platte River. The nearly perpendicular wind eventually tore a portion of the roof and walls from the unit and threw the debris over 100 feet into the river.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600121, 590294, 590299, 590301, 590303, 600122, 600123, 600124.